Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

May 31, 2002Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 31, 2002, 4:15 PM EDT for Mercer County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 4:15 PM EDT (20:15 UTC)
Expired
May 31, 2002, 5:00 PM EDT
In force
45 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:20 PM EDTHail 1Sharon, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 312015
SVRPBZ
PAC085-312100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GROVE CITY...MOVING
  SOUTHEAST AT 40 MPH.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 3:10 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT FRI MAY 31 2002

SEVERE POTENTIAL REMAINS ACROSS THE HEAD OF THE OHIO REGION THIS
EVENING. INITIAL STORMS ACROSS NORTHWEST PA ARE NOW IN WATCH BOX
359...BUT SPC CONCURS WITH ETA PROJECTIONS OF POTENTIAL RAPID
DEVELOPMENT NEAR I-80 LATE THIS AFTERNOON...SPREADING SOUTHWARD INTO
EAST CENTRAL OHIO AND SOUTHWEST PA THIS EVENING. THESE LATTER STORMS
MAY BECOME PARALLEL TO THE UPPER FLOW NEAR THE MASON-DIXON LINE WITH
THE POTENTIAL FOR HEAVY RAINFALL IN THOSE COUNTIES.

FOR REST OF FORECAST...FAVORED ETA INTO DAY2 SUNDAY...THEN AVN AND
MRF FOR DAYS3-7. LATE DAY THUNDERSTORMS CAN BREAK OUT SATURDAY
NIGHT.

AS THE MRF SHOWS SEVERAL SHORT WAVES BEING EJECTED OUT OF THE SPLIT
UPPER FLOW OUT WEST...THERE CAN MORE ORGANIZED BANDS OF STORMS LATE
SUNDAY...TUESDAY AND THURSDAY.

TEMPERATURE FORECAST BASED ON A BLEND OF NGM/ETA/AVN/MRF ENSEMBLE
MOS.  ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 31, 10:59 AM EDT, 5 hours 16 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-312045-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT FRI MAY 31 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BE MOVING ACROSS EAST CENTRAL OHIO AND NORTHWEST
PENNSYLVANIA EARLY THIS AFTERNOON REACHING SOUTHWEST PENNSYLVANIA BY
MID TO LATE AFTERNOON. NORTHERN WEST VIRGINIA AND PORTIONS OF
WESTERN MARYLAND CAN EXPECT TO SEE THUNDERSTORMS FROM MID TO LATE
AFTERNOON INTO THE EVENING HOURS.

SOME OF THESE THUNDERSTORMS WILL CONTAIN WIND GUSTS GREATER THAN 60
MPH AS WELL AS LARGE HAIL IN EXCESS OF THREE QUARTERS OF AN INCH.
LOCALLY HEAVY DOWNPOURS CAN ACCOMPANY THESE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
ADDITIONAL INFORMATION AND UPDATES.

SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON THROUGH EVENING.
Special weather statement, May 31, 3:08 PM EDT, 1 hour 7 minutes before
PAZ007>009-013>016-022-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  JEFFERSON       LAWRENCE        MERCER          VENANGO
Special weather statement, May 31, 3:12 PM EDT, 1 hour 3 minutes before
OHZ039>041-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  CARROLL         COLUMBIANA      TUSCARAWAS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:22 PM EDTSevere Thunderstorm WarningPBZJefferson53 min
May 31, 4:28 PM EDTSevere Thunderstorm WarningPBZButler62 min
May 31, 5:18 PM EDTSevere Thunderstorm WarningPBZJefferson57 min
May 31, 5:33 PM EDTSevere Thunderstorm WarningPBZLawrence57 min
May 31, 5:36 PM EDTSevere Thunderstorm WarningPBZIndiana39 min
May 31, 5:44 PM EDTSevere Thunderstorm WarningPBZBeaver61 min
May 31, 6:01 PM EDTSevere Thunderstorm WarningPBZArmstrong59 min
May 31, 6:07 PM EDTSevere Thunderstorm WarningPBZAllegheny53 min
May 31, 6:09 PM EDTSevere Thunderstorm WarningPBZButler51 min
May 31, 6:18 PM EDTSevere Thunderstorm WarningPBZWashington57 min
May 31, 6:32 PM EDTFlash Flood WarningPBZAllegheny3 hr
May 31, 6:51 PM EDTSevere Thunderstorm WarningPBZWestmoreland54 min
May 31, 6:57 PM EDTTornado WarningPBZAllegheny48 min
May 31, 7:00 PM EDTTornado WarningPBZWestmoreland45 min
May 31, 7:19 PM EDTSevere Thunderstorm WarningPBZWashington41 min
May 31, 7:28 PM EDTSevere Thunderstorm WarningPBZFayette62 min
May 31, 7:47 PM EDTSevere Thunderstorm WarningPBZWestmoreland43 min
May 31, 7:47 PM EDTSevere Thunderstorm WarningPBZGreene58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.